An algorithm for the global solution of the shape-from-shading model

  • M. Falcone
  • M. Sagona
Poster Session B: Active Vision, Motion, Shape, Stereo
Part of the Lecture Notes in Computer Science book series (LNCS, volume 1310)


A numerical scheme to solve the Dirichlet type problem for the first order Hamilton-Jacobi equation related to the shape-from-shading model is proposed. The algorithm computes the maximal solution of the problem provided a compatibility condition on the discretization steps is satisfied. This global formulation allows to include in the model the informations brought by the shadows in a rather natural way avoiding cumbersome boundary conditions on the interfaces between light and shadows and the use of additional informations on the surface.


Viscosity Solution Maximal Solution Eikonal Equation Maximum Brightness Brightness Function 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. 1.
    M. Bardi and M. Falcone, An approximation scheme for the minimum time function, SIAM Journal of Control and Optimization, 28 1990, 950–965.Google Scholar
  2. 2.
    F. Camilli, Qualche applicatione delle soluzioni viscosità a problemi di evoluzione di fronni, Ph. D. Thesis, Dipartimento di Matematica dell'Università di Roma “La Sapienza”, October 1995.Google Scholar
  3. 3.
    F. Camilli and M. Falcone, An approximation scheme for the maximal solution of the shape-from-shading model, Proceedings ICIP 96 International Conference on Image Processing, IEEE Inc., 1996, 49–52.Google Scholar
  4. 4.
    M. G. Crandall, H. Ishii and P. L. Lions, User's guide to viscosity solutions of second order partial differential equations, Bull. Amer. Math. Soc., 27 (1992), 1–67.Google Scholar
  5. 5.
    M. Falcone, The minimum time problem and its applications to front propagation, in A. Visintin e G. Buttazzo (eds), “Motion by mean curvature and related topics”, De Gruyter Verlag, Berlino, 1994Google Scholar
  6. 6.
    B.K.P. Horn and M.J. Brooks, Shape from Shading, The MIT Press, 1989.Google Scholar
  7. 7.
    M. Falcone and M.Sagona, forthcoming.Google Scholar
  8. 8.
    H. Ishii and M. Ramaswamy, Uniqueness results for a class of Hamilton-Jacobi equations with singular coefficients, preprint, 1995.Google Scholar
  9. 9.
    R. Kimmel and A.M. Bruckstein, Global Shape fron Shading, Center for Intelligent System Report CIS #9327,Technion-Israel Inst. of Tech., Israel, November 1993.Google Scholar
  10. 10.
    P.L. Lions, E. Rouy and A. Tourin, Shape from shading, viscosity solution and edges, Numerische Mathematik, 64, (1993), 323–353.Google Scholar
  11. 11.
    S.J. Osher and J.A. Sethian, Fronts Propagating with curvature dependent speed: Algorithms based on Hamilton-Jacobi formulations, J. of Comput. Phys., 79 (1988), 12–49.Google Scholar
  12. 12.
    E. Rouy and A. Tourin, A viscosity solutions approach to Shape from Shading, SIAM J. Numer. Anal., 29 (1992), 867–884.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1997

Authors and Affiliations

  • M. Falcone
    • 1
  • M. Sagona
    • 1
  1. 1.Dipartimento di MatematicaUniversità di Roma “La Sapienza”Roma

Personalised recommendations